Thunderstorm Wind, Columbus
- When
- August 17, 3:00 PM EST
- Where
- Columbus County, Cerro Gordo
- Measured
- 65 kt (75 mph)
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.317, -78.917
Trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 215 PM EDT SAT AUG 17 2002 TSTMS WILL DECREASE IN COVERAGE W/ THE LOSS OF HEATING THIS EVENING. IN THE MEANTIME...SOME STORMS MAY BECOME STRONG GIVEN THE AMOUNT OF CAPE AND INSTABILITY PRESENT. BERMUDA RIDGE WILL CONTINUE TO SUPPLY AMPLE MSTR IN THE LOWEST LEVELS...WHILE A TROF DEVELOPS ALONG THE MID-ATLC AND SOUTHEAST UNITED STATES. CONVERGENCE WILL INCREASE ACROSS THE REGION (ESP INLAND) AS THIS FEATURE EVOLVES...AND COUPLED W/ WEAK DIFL PATTERN ALOFT SHOULD BE EFFICIENT TO SUPPORT SCT STORMS SUN AND MON. COVERAGE WOULD BE HIGHEST DURING THE AFTN AND EVENING TIME FRAME. VORT ACROSS CURRENTLY ACROSS TN/KY WILL PASS N OF HERE LATER TONIGHT AND SUN...HOWEVER LOBE MAY AFFECT THE FA DURING THAT TIME SO WILL HOLD SLIGHT CHANCES RAFL OVERNIGHT. CONVERGENCE ALONG THE TROF TOMORROW WILL LIKELY INCREASE FURTHER AS THE FLOW BACKS ALONG THE COASTAL AREAS IN RESPONSE TO THE SEA BREEZE SO WILL LIKELY GO 10% HIGHER THAN GUIDANCE POPS SUN AND SUN EVE. VORT WILL BE OFF THE NC COAST BY MON...HOWEVER HEATING AND CONVERGENCE ALONG THE TROF SHOULD BE SUFFICIENT ENOUGH TO JUSTIFY 30% MON. IN THE NEAR TERM FOR TEMPS BASICALLY A PERSISTENCE FCST. EXPECT SKIES WILL VARY FROM PARTLY CLOUDY TO MOSTLY CLOUDY AT TIMES. EXTENDED TUE THROUGH SAT: PROBLEMS IN THE EXTENDED ARE FOCUSED AROUND MID WEEK WITH THE COLD FRONT SAGGING S INTO THE CAROLINAS. SUBTROPICAL RIDGE WILL BUILD NORTH AND EAST FROM THE SRN PLAINS BY MID-WEEK AND WILL BE BACK IN PLACE ACROSS THE SOUTHEAST UNITED STATES THE SECOND HALF OF THE WEEK. GFS SHOWING AN ATYPICALLY AMPLIFIED TROF FOR THIS TIME OF YEAR EVOLVING ACROSS THE ERN UNITED STATES NEXT WEEKEND. NOT SURE HOW THIS WILL PLAY OUT...BUT W/ THE UPPER RIDGE MOSTLY OFF THE EAST COAST WOULD EXPECT THE RETURN OF DIURNAL CONVECTION IN THE LEAST. AS FAR AS THE FCST GOES...WILL CARRY CHANCE POPS UP TO TUE...SLIGHT CHANCE WED...DRY THU/FRI THEN INTRODUCE A SLIGHT CHANCE SAT. MARINE: SW FLOW WILL CONTINUE THRU WED. SPEEDS VARY 10-20KTS DEPENDING ON TIME OF DAY AND STRENGTH OF PIEDMONT TROF. A COLD FRONT WILL FINALLY MAKE IT INTO AT LEAST THE NORTHERN WATERS WED. ON THE GFS THE PATTERN TO THE ISOBARS BEHIND THE FRONT SUGGEST A QUICK SOUTHWARD MOVEMENT...BUT ONE MUST REMEMBER THIS FRONT IS MOVING INTO A MEAN RIDGE POSN ON THE EAST COAST AND WILL BE ENCOUNTERING MUCH RESISTANCE. WILL STALL THE FRONT OUT SOMEWHERE NEAR THE NC/SC BORDER WITH VARIABLE WINDS WED-THU. FCSTID = 29 PRELIMINARY NUMBERS... ILM 73 91 73 90 / 30 40 30 30 LBT 71 92 71 91 / 40 40 30 30 FLO 72 92 72 92 / 50 40 30 30 MYR 74 89 74 88 / 30 40 30 30 .ILM... NC...NONE. SC...NONE. PFAFF - PUBLIC ARMSTRONG - MARINE
NCZ087-SCZ017-023-024-032-033-039-171915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 143 PM EDT SAT AUG 17 2002 STRONG THUNDERSTORMS ARE DEVELOPING AND MOVING EAST INTO MARLBORO AND FLORENCE COUNTIES. THE STORMS WILL MOVE TO BENNETTSVILLE BY 2 PM AND WILL APPROACH FLORENCE AND PAMPLICO BY 230 PM. FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS WITH RAINFALL RATES APPROACHING AN INCH AND A HALF IN AN HOUR. THE STORMS WILL MOVE EAST TO ROBESON...DILLON...AND MARION COUNTIES BY 315 PM. 43
NCZ087-096-099-SCZ017-023-032>034-039-172030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 300 PM EDT SAT AUG 17 2002 ...STRONG THUNDERSTORMS CONTINUE... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PROGRESS EAST WITH EMBEDDED HEAVIER STORMS. SOME STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. AN AREA OF HEAVIER STORMS WILL CROSS INTERSTATE 95 FROM OAK GROVE TO LUMBERTON AND WILL MOVE INTO BLADEN...WESTERN COLUMBUS...AND HORRY COUNTIES BY 4 PM. MORE STRONG STORMS WILL MOVE INTO CENTRAL WILLIAMSBURG COUNTY BY 330 PM AND WILL CONTINUE TO MOVE EAST AT 15 MPH. 43
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
327 PM EDT SAT AUG 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 3 SE DILLON SC .75 INCH HAIL
08/17/02 DILLON REPORTED BY TRAINED
SPOTTER
DLThe Wilmington radar (KLTX), 58 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316132.